Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 24, NWS Phoenix, AZ

October 20, 2015Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 20, 2015, 10:09 AM MST for Maricopa County, Arizona. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2015, 10:09 AM MST (17:09 UTC)
Expired
Oct 20, 2015, 11:45 AM MST
In force
96 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WGUS55 KPSR 201709
FFWPSR
AZC013-201845-
/O.NEW.KPSR.FF.W.0024.151020T1709Z-151020T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1009 AM MST TUE OCT 20 2015

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...

  FOR THE AREA FROM LAKE PLEASANT SOUTH TO THE COMMUNITY
  OF VISTANCIA IN NORTH PEORIA.

* UNTIL 1145 AM MST
    
* AT 1007 AM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY...ESPECIALLY ALONG TWIN BUTTES WASH DRAINING INTO 
  THE NORTHERN PORTIONS OF VISTANCIA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PEORIA AND VISTANCIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3371 11216 3365 11232 3391 11244 3391 11234
      3388 11229 3390 11225 3390 11222

$$

HV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 9:23 AM MST, 46 minutes earlier.

Area forecast discussion, Oct 20, 9:23 AM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
923 AM MST TUE OCT 20 2015

.SYNOPSIS...
A PERSISTENT AREA OF LOW PRESSURE OVER THE WESTERN UNITED STATES
WILL BRING ELEVATED CHANCES OF SHOWERS AND THUNDERSTORMS TO THE
DESERT SOUTHWEST THROUGH WEDNESDAY. TEMPERATURES WILL COOL OFF WITH
THE LOW PRESSURE SYSTEM. A DRIER AND WARMER AIRMASS WILL RETURN THIS
WEEKEND.

&&

.DISCUSSION...
STORM ACTIVITY STARTED EARLY THIS MORNING AND HAS REMAINED ISOLATED
TO SCATTERED OVER MARICOPA AND LA PAZ COUNTIES...NOT SO MUCH
ELSEWHERE. THE STORMS HAVE PRODUCED LOCALLY HEAVY RAINS WITH FLASH
FLOODING OVER SOME OF THE FOOTHILLS OF FAR NORTHERN METRO PHOENIX.
RUNOFF IN NEW RIVER AND SKUNK CREEK HAS BEEN IMPRESSIVE GIVEN THE
PRECIP GAUGE READINGS AND RADAR ESTIMATES. THESE STORMS HAVE BEEN
ASSOCIATED WITH A SHORT WAVE MOVING THROUGH THE SOUTHERN END OF A
NARROW ELONGATED UPPER TROUGH OVER THE WESTERN STATES. IN ADDITION TO
THE PVA...UPPER DIVERGENCE IS ALSO IN PLAY. THE LATEST RAP INDICATES
THAT THE SHORT WAVE AXIS WILL BE NORTH OF MARICOPA COUNTY BY 20Z.
HOWEVER...IT ALSO INDICATES THAT THERE WILL BE LINGERING UPPER
DIVERGENCE AS WELL AS SOME MODEST VORTICITY AS THE LARGER SCALE
CIRCULATION WITHIN THE SOUTHERN END OF THE TROUGH BECOMES CENTERED
NEAR BLYTHE. A MORE SUBSTANTIAL SHORT WAVE/VORT MAX...CURRENTLY NEAR
THE WEST COAST OF FAR NORTHERN BAJA...WILL TRACK SOUTH OF THE BORDER
THIS AFTERNOON AND EVENING BEFORE AFFECTING MAINLY SOUTHEAST ARIZONA
LATER TONIGHT. EVEN THOUGH THE DYNAMICAL FORCING DECREASES THIS
AFTERNOON THE RAP HOLDS ON TO SIGNIFICANT CAPE. OTHER
MODELS...INCLUDING SREF...TRENDS DOWN THE CAPE AS THE DAY PROGRESSES.
VERTICAL WIND SHEAR LOOKS TO DECREASE AS WELL. THE SHORT OF IT IS
THAT SEVERE POTENTIAL SHOULD BE TRENDING DOWN BUT WE WILL STILL HAVE
ENOUGH GOING ON THAT SHOWER AND THUNDERSTORM CHANCES WILL REMAIN
ELEVATED AND THERE WILL STILL BE ISOLATED SEVERE POTENTIAL INTO THE
EVENING. MADE SOME MINOR TWEAKS TO THE FORECASTS BUT NO MAJOR
CHANGES.

&&

.PREVIOUS DISCUSSION ISSUED 320 AM...
AFTER AN EVENING OF A FEW STRONG THUNDERSTORMS TO THE WEST OF THE
PHOENIX AREA...ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP
EARLY THIS MORNING. THIS ACTIVITY IS IN RESPONSE TO A STRONG
SHORTWAVE LOCATED OVER SOUTHWEST ARIZONA WHICH IS EMBEDDED IN A MUCH
BROADER DEEP TROUGH OVER THE WESTERN UNITED STATES. A SERIES OF
SHORTWAVE FEATURES WILL AFFECT THE DESERT SOUTHWEST TODAY INTO
WEDNESDAY BRINGING SEVERAL POTENTIAL ROUNDS OF SHOWERS AND
THUNDERSTORMS TO ARIZONA. THE STRONG TO SEVERE THREAT WILL PERSIST
TODAY...BUT WINDS ALOFT WILL BE DECREASING ACROSS SOUTH-CENTRAL
ARIZONA THIS AFTERNOON...SO BEST CHANCES OF ANY STRONGER STORMS WILL
EXIST MAINLY EAST OF THE PHOENIX METRO AREA. AS OF NOW THINKING THE
SHOWERS AND THUNDERSTORMS CURRENTLY WILL LAST THROUGH AROUND DAYBREAK
WITH A BIT OF A BREAK IN THE ACTIVITY THROUGH EARLY THIS AFTERNOON AS
THE FIRST WAVE PUSHES INTO NORTHERN ARIZONA.

THE FOCUS THEN TURNS TO A STRONGER SHORTWAVE MOVING INTO THE AREA
THIS EVENING INTO TONIGHT. THE LOW CENTER WILL REORIENT ITSELF OVER
SOUTHEAST CALIFORNIA LATER THIS MORNING AND THEN INTO SOUTHERN
ARIZONA FROM THIS EVENING INTO WEDNESDAY. A STRONG PV ANOMALY
ACCOMPANIED BY A 100 KT UPPER LEVEL JET MAX WILL DIVE SOUTHWARD TODAY
ALONG THE BACK EDGE OF THE DEEP TROUGH...HELPING TO STRENGTHEN THE
TROUGH FURTHER. THIS STRONG PV ANOMALY IS FORECAST TO ROUND THE BASE
OF THE TROUGH THIS AFTERNOON THROUGH BAJA AND THE GULF OF CALIFORNIA
AND THEN SWING NORTHWARD INTO SOUTH-CENTRAL ARIZONA THIS EVENING INTO
TONIGHT. AMPLE LIFT FROM THIS FEATURE ALONG WITH MODEST INSTABILITY
SHOULD ALLOW FOR A BROAD AREA OF SHOWERS AND THUNDERSTORMS TO MOVE
THROUGH SOUTH-CENTRAL ARIZONA TONIGHT INTO WEDNESDAY MORNING. AS A
RESULT...I HAVE INCREASED POPS OVER THIS AREA SIGNIFICANTLY.
STEERING FLOW WILL HAVE WEAKENED BY THIS POINT...SO STORM MOVEMENT
WILL SLOW ENOUGH TO PROVIDE A POSSIBILITY OF SOME LOCALIZED FLOODING.

FOR WEDNESDAY...THE LOW CENTER WILL REMAIN FAIRLY STATIONARY OVER
SOUTHERN ARIZONA WITH AN AREA OF FOCUSED VERTICAL ASCENT FROM PHOENIX
EASTWARD. DRIER AIR WILL BEGIN TO GET DRAWN IN FROM THE NORTH DURING
THE DAY WEDNESDAY...SO INSTABILITY VALUES WILL DROP LEAVING MAINLY A
GOOD SHOT OF SHOWERS AND A FEW THUNDERSTORMS. CHANCES FOR SHOWERS
WILL DIMINISH BY WEDNESDAY EVENING AND SHOULD MAINLY BE OVER HIGHER
TERRAIN AREAS EAST OF PHOENIX. TEMPERATURES THROUGH WEDNESDAY WILL
SEEM RATHER COOL WITH HIGHS ONLY IN THE UPPER 70S TO LOWER 80S OVER
THE SOUTH-CENTRAL DESERTS...BUT MORE LIKE THE MIDDLE TO UPPER 80S
ACROSS OUR WESTERN ZONES.

THURSDAY AND FRIDAY WILL BE A TRANSITION PERIOD AS THIS DEEP LOW
FINALLY MOVES EASTWARD ALLOWING FOR MUCH DRIER CONDITIONS AND A
WARMING TREND. THE SYNOPTIC FLOW WILL BRING IN A WEAK RIDGE BY FRIDAY
NIGHT FOLLOWED BY MORE OF A ZONAL TYPE FLOW PATTERN THROUGH THE
WEEKEND. RAIN CHANCES WILL END ACROSS MOST OF THE AREA ON THURSDAY
AND THE REGION SHOULD STAY DRY AT LEAST THROUGH THE MIDDLE OF NEXT
WEEK. TEMPERATURES WILL CLIMB BACK TO NEAR NORMALS BY FRIDAY AND THEN
EVEN SLIGHTLY ABOVE NORMAL FOR THE WEEKEND INTO NEXT WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
COMPLICATED FORECAST TODAY AND TONIGHT. STORMS CONTINUE TO RACE
NORTHWARD AND ALL PHOENIX TERMINALS SHOULD SEE A LITTLE BREAK IN THE
ACTIVITY THROUGH DAYBREAK. HOWEVER ANOTHER ROUND OF SCATTERED SHOWERS
IS EXPECTED TO MOVE INTO THE AREA BY MID MORNING /ALREADY DEVELOPING
ACROSS YUMA/SW MARICOPA COUNTIES/ AND WILL LIKELY AFFECT ALL PHOENIX
TAF SITES. ADDITIONAL SCATTERED SHOWERS AND STORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. QUITE A BIT OF UNCERTAINTY WITH RESPECT TO
EXACT TIMING OF SHOWERS/STORMS BUT IT WOULD APPEAR CHANCES WILL
GRADUALLY INCREASE THIS AFTERNOON AND EVENING AND REACH THEIR PEAK
LATE TONIGHT INTO EARLY WEDNESDAY MORNING.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
UPPER LOW SHOULD ALLOW FOR STORMS TO DEVELOP LATER THIS AFTERNOON AND
EVENING AND PRIMARILY AFFECT ARIZONA...ALTHOUGH BLH MAY SEE SOME
STORM ACTIVITY. SHOULD BE TOO DRY AT IPL TO SUPPORT STORM
DEVELOPMENT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER... THURSDAY THROUGH MONDAY...
LOW PRESSURE WILL MIGRATE EAST OF THE REGION THURSDAY. IN ITS
WAKE...A SLOW WARMING TREND IS EXPECTED THROUGH THE WEEKEND. ANOTHER
WEAK LOW PRESSURE SYSTEM WILL MOVE THROUGH FRIDAY...BUT IS NOT
EXPECTED TO PRODUCE ANY SENSIBLE WEATHER IMPACTS. AFTERNOON HUMIDITY
VALUES IN THE 25 TO 45 PERCENT RANGE EARLIER IN THE WEEK WILL FALL
INTO THE 20 TO 35 PERCENT RANGE BY THE WEEKEND. OVERNIGHT RECOVERY
WILL BE GOOD TO EXCELLENT.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT BASED ON STANDARD OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...AJ
PREVIOUS DISCUSSION...KUHLMAN
AVIATION...LEINS
FIRE WEATHER...HIRSCH

In the hours before

Special weather statement, Oct 20, 4:59 AM MST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
459 AM MST TUE OCT 20 2015

AZZ022>024-201230-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
459 AM MST TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MARICOPA COUNTY

UNTIL 530 AM MST

AT 459 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLACK CANYON CITY...OR 8 MILES NORTH OF NEW RIVER...MOVING NORTHWEST
AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW RIVER AND SEVEN SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3403 11195 3402 11189 3395 11185 3386 11211
      3392 11216 3399 11219 3405 11215
TIME...MOT...LOC 1159Z 155DEG 25KT 3403 11208

LEINS
Local storm report, Oct 20, 8:09 AM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
809 AM MST TUE OCT 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     FLASH FLOOD      2 ESE ANTHEM            33.84N 112.10W
10/20/2015                   MARICOPA           AZ   BROADCAST MEDIA

            WATER RESCUE NEAR 19TH AVE AND DESERT HILLS. VEHICLE
            TRAPPED IN SKUNK CREEK.

&&

EVENT NUMBER PSR1500321

AMD
Local storm report, Oct 20, 8:10 AM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
810 AM MST TUE OCT 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      2 ESE ANTHEM            33.84N 112.10W
10/20/2015                   MARICOPA           AZ   BROADCAST MEDIA

            WATER RESCUE NEAR 19TH AVE AND DESERT HILLS. VEHICLE
            TRAPPED IN SKUNK CREEK.

&&

CORRECTED EVENT TIME

EVENT NUMBER PSR1500321

AMD
Local storm report, Oct 20, 10:07 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1007 AM MST TUE OCT 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FUNNEL CLOUD     1 NW MORRISTOWN         33.86N 112.63W
10/20/2015                   MARICOPA           AZ   PUBLIC

            COLD AIR FUNNEL CLOUD REPORTED VIDEO NEAR HWY 60 AND AZ
            74.

&&

EVENT NUMBER PSR1500322

AMD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 5:05 PM MSTSpecial Weather StatementPSRMaricopa40 min
Oct 19, 5:24 PM MSTSevere Thunderstorm WarningPSRMaricopa51 min
Oct 19, 9:05 PM MSTSpecial Weather StatementPSRMaricopa40 min
Oct 19, 9:52 PM MSTSpecial Weather StatementPSR23 min
Oct 19, 11:23 PM MSTSpecial Weather StatementPSR52 min
Oct 20, 12:41 AM MSTSpecial Weather StatementPSR49 min
Oct 20, 12:58 AM MSTSpecial Weather StatementPSRMaricopa47 min
Oct 20, 1:06 AM MSTSpecial Weather StatementPSRLa Paz39 min
Oct 20, 1:32 AM MSTSpecial Weather StatementPSR43 min
Oct 20, 2:11 AM MSTSpecial Weather StatementPSR49 min
Oct 20, 3:02 AM MSTSpecial Weather StatementPSRMaricopa43 min
Oct 20, 3:34 AM MSTSpecial Weather StatementPSR56 min
Oct 20, 3:36 AM MSTSpecial Weather StatementPSR54 min
Oct 20, 4:08 AM MSTSevere Thunderstorm WarningPSRMaricopa22 min
Oct 20, 4:21 AM MSTSevere Thunderstorm WarningPSRMaricopa39 min
Oct 20, 4:59 AM MSTSpecial Weather StatementPSR31 min
Oct 20, 5:38 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 20, 7:50 AM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Oct 20, 8:30 AM MSTAreal Flood AdvisoryPSRMaricopa60 min
Oct 20, 9:08 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 20, 10:01 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 20, 10:47 AM MSTSevere Thunderstorm WarningPSRMaricopa43 min
Oct 20, 11:23 AM MSTFlash Flood WarningPSRMaricopa2 hr
Oct 20, 11:37 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 20, 11:44 AM MSTSevere Thunderstorm WarningPSRMaricopa46 min
Oct 20, 12:57 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Oct 20, 3:33 PM MSTSpecial Weather StatementPSRLa Paz42 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.